Alert archive / South Dakota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 5, NWS Aberdeen, SD

April 20, 2004Campbell County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Apr 20, 2004, 7:50 PM CDT for Campbell County, South Dakota. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 20, 2004, 7:50 PM CDT (00:50 UTC)
Expired
Apr 20, 2004, 8:30 PM CDT
In force
40 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

County Campbell County, SD

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.8 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2004-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2004-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
2046 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

366 
WUUS53 KABR 210050
SVRABR
SDC021-210130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
750 PM CDT TUE APR 20 2004

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CAMPBELL COUNTY IN NORTH CENTRAL SOUTH DAKOTA

* UNTIL 830 PM CDT

* AT 750 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES NORTHEAST OF POLLOCK...OR ABOUT 14
  MILES SOUTH OF STRASBURG...MOVING SOUTH AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HERREID AROUND 800 PM CDT
  MOUND CITY AROUND 820 PM CDT

GO INSIDE A STURDY BUILDING AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

LAT...LON 4599 10006 4600 10032 4560 10028 4561 10001

$$
TDK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 3:40 PM CDT, 4 hours 10 minutes earlier.

Area forecast discussion, Apr 20, 3:40 PM CDT, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
340 PM CDT TUE APR 20 2004

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT
STRONG S/W IN E SD LATE THIS AFTN WILL MOVE SLOWLY EAST/NORTHEAST
OUT OF THE AREA TONIGHT TAKING THE RAIN AND MUCH OF THE CLOUDS WITH
IT. SOME TSRAS ARE EXPECTED INTO THIS EVENING ACROSS PARTS OF C SD
WHERE THERE IS SOME INSTABILITY. OTHERWISE...WINDS WILL BECOME N
ACROSS ALL OF THE CWA BY MIDNIGHT. WEDNESDAY WILL START OFF WITH
CLEAR TO PARTLY CLOUDY SKIES WITH INCREASING CLOUDS ACROSS C AND NC
SD. THE MDLS AGREE REALLY WELL ON THE TRACK OF A 50H LOW COMING INTO
THE PACIFIC NW BY MRNG AND MOVG SE AND INTO THE CENTRAL PLAINS
THURSDAY NIGHT THROUGH FRIDAY NIGHT. EXPECT THE BEST CHC OF RAIN
WITH THIS WILL BE WITH THE WAA ACROSS C SD WED AFTN AND NIGHT WITH
ANOTHER CHC ON THURS. NE SD AND WC MN LOOKS LIKE IT WILL ESCAPE THIS
SYSTEM FOR THE MOST PART WITH A SLIGHT CHC OF RW ACROSS THE CWA ON
THURS NIGHT. OTHERWISE...SFC HIGH PRES AND COOLER N WINDS SHUD
DOMINATE THE CWAS WEATHER THROUGH FRIDAY NIGHT WITH TEMPS RIGHT
AROUND NORMAL.

.LONG TERM...SATURDAY THROUGH TUESDAY
ON SATURDAY...MODELS HAVE UPPER LOW LIFTING NORTHEAST OUT OF CENTRAL
PLAINS TOWARD GREAT LAKES...WHILE NORTHERN STREAM TROUGH PASSES
THROUGH SOUTHERN CANADA/NORTHERN PLAINS. GFS IS NOW TRYING TO SPEED
UP THE NORTHERN TROUGH...MOVING IT THROUGH MORE ON SATURDAY NIGHT VS
SUNDAY DAY. HAVE LEFT POPS IN FOR SUNDAY AND SAT NIGHT DRY IN
ACCORDANCE WITH THE 00Z GFS. IF MODELS CONTINUE TO TREND
FASTER...POPS MAY NEED TO BE MOVED UP IN TIME. OTHERWISE...HIGH
TEMPS LOOK TO BE MOSTLY IN THE 60S DURING THE PERIOD. UPPER LEVEL
RIDGE BEGINS TO BUILD TOWARD THE END OF THE PERIOD...AND HAVE TEMPS
WARMING SLIGHTLY AS A RESULT.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

MOHR/KNUTSVIG
Hazardous weather outlook, Apr 20, 5:15 AM CDT, 14 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
515 AM CDT TUE APR 20 2004

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-211015-
BIG STONE-BROWN-BUFFALO-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL-
DEWEY-EDMUNDS-FAULK-GRANT-HAMLIN-HAND-HUGHES-HYDE-JONES-LYMAN-
MARSHALL-MCPHERSON-POTTER-ROBERTS-SPINK-STANLEY-SULLY-TRAVERSE-
WALWORTH-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH
CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE
AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE LIKELY ACROSS THE REGION THROUGHOUT THE
DAY. SOME OF THE STRONGER STORMS MAY PRODUCE GUSTY WINDS AND HEAVY
RAIN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

PARKIN

Nearby

Severe Thunderstorm Warnings in South Dakota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.